Aa
A
A
A
Close
HIV - Prevention Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

ARS rash

Hi Dr, I had an exposure that my dr deemed as insignificant and said that he wouldnt have prescribed PEP.  I was in bed with a stranger who had a nose bleed and his blood got on my face, I didn't have any cuts and quickly washed it off. I recall tasting some blood but not very much since my mouth was closed.I was afraid of that exposure in the mouth and possibly if any got up my nose, I did not breathe it up my nose or shove it up my nose. I freaked out and the guy spent at least an hr (if I recall i think longer) reassuring me that he was negative and had been tested 2 months prior and was completely negative.  We talked for about at least an hour and then, cause I am dumb, he started to give me a oral which lasted about 20 seconds before I stopped him - I did not see any blood on my penis but could there still have been enough blood in his mouth from the nosebleed an hour later to infect me from that exposure? This guy kept reassuring me that he gets tested all the time etc etc but thats his word and who knows for certain. So I ran to my doctor and he gave me Prezist, Truvada, and Norvir. I took them for about 9 days and then this past Thursday (1/26) I wokeup with a rash and I freaked out thinking it was an ARS rash.  As a child I was allergic to sulfa drugs and have since stayed away from them.  I ran to n HIV doc and he looked at it and said that it was an allergy to the medicine.  Said that that would be about the time that I would show an allergy. so he changed my course to Combivir/Isentress. I have been taking Benadryl as well.  The rash has improved on my torso and back but my arms still have it.  The rash does not itch.  I do not have any swollen glands, fever, or sore throat.  So I guess I am freaking out that this rash is part of ARS and not the medication.  What are your thoughts? ARS rash or reaction to medication?  Should rash be gone by now?  The rash is not a solid sheet of red, more like little red dots.  My chest is pretty much all gone.  Thanks!
10 Responses
239123 tn?1267651214
MEDICAL PROFESSIONAL
Welcome to the forum.  I'll try to help.

First, you indeed had no HIV exposure worth worrying about.  Your partner is sure he doesn't have it -- and few people lie about HIV status when asked directly.  And even if he really was infected, neither the blood exposure from his nosebleed nor the oral sex carried any appreciable risk.  (Scan any several threads at random for many discussions of the low risk, maybe zero, associated with oral sex.)

So I agree with your doctor:  I also would not have prescribed PEP.  But aparently you found some other doctor or clinic who had a different judgnebt; or perhaps you talked them into it.

ARS never causes a rash as the only symptom.  If you had ARS you also would have had substantial fever, sore throat, and perhaps enlarged/inflamed lymph nodes.  Further, you have apparently seen an HIV specialist (is this yet a different doc, i.e. the third you have sesen??) who undoubtedly is very experienced.  No distant online expert can compete with driect examination by an expert.  Since that person believes you have an allergic reaction to one of the PEP drugs, that also is my best guess.

As I said, my own view is that you shouldn't have been treated; in fact, I wouldn't have even seen a need for to be tested for HIV on the basis of the exposures decribed.  At this point, however, my advice is that you pick one doctor and stick with that person until all this is resolved.  Logically, that would be the doctor or clinic who prescribed the PEP.  Follow his or her advice about whether to continue PEP and whether or when to have follow-up HIV tests.

Best regards--  HHH, MD
Avatar universal
Thank you very much doctor.  I am an extremely anxious person and have been freaking out.  I kept thinking that maybe an hr after the nosebleed was not enough but you do not see an exposure risk.  I am glad that you and my MD agree.  It has actually only been once doctor but his practice is very HIV focused and I wanted to point that out.  Thank you very much.  My MD even said that a more "rational" person wouldnt have even gone to the doctor in the first place.  Again, thank you.
Avatar universal
Oh and I shoulve mentioned that there was a patch of somehwat raw skin on my penis from jerking it too hard but was not actively bleeding, more rug burn ish and I had this when he performed oral sex...not sure if that changes your opinion at all?
239123 tn?1267651214
MEDICAL PROFESSIONAL
Nope.
Avatar universal
Hi Doctor -

One more thing that I am not sure if it changes your opinion. But I have tested positive for HSV2 antibodies years ago and have never had an outbreak but would this make the above oral more risky?  Or is this still a non-issue witrh respect to my exposure.  Just thought of this and as an  anxious pewrson, I had to ask.   Thanks!
239123 tn?1267651214
MEDICAL PROFESSIONAL
It's a non-issue.  HSV-2 increases the risk of HSV-2 if exposed, but the exposure has to be genital and maybe anal.  And first you have to be exposed -- and as noted above, you were not.

That will wind up this thread.  Don't overhink this:  almost any scenario you might think up is not likely to make any difference.
Avatar universal
Great thank you doctor.  And just for my own knowledge, when you say "exposure has to be genital and maybe anal', you mean through vaginal or anal sex, excluding oral sex?
239123 tn?1267651214
MEDICAL PROFESSIONAL
Your genital or anal area has to be exposed.

Stop overthinking the situation.  Accept the reasoned reassurance you have had and ignore any other "what if" scenarios that come to mind.  There is no information you can add about this event that would change my opinion or advice.  So that ends this thread.
Avatar universal
Hi doctor-  a completely unrelated question: is it ok to switch pep regimens midway if side effects are bad? Does switching make the pep less effective?
239123 tn?1267651214
MEDICAL PROFESSIONAL
I don't know.  Probably not.  But this obviously is a question for the doctor who prescribed it, who almost certainly knows more about the details of PEP than we do here.  

That's definitely all for this thread.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.